Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 205, NWS Twin Cities, MN

July 28, 2002Nicollet County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2002, 4:13 PM CDT for Nicollet County, Sibley County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 4:13 PM CDT (21:13 UTC)
Expired
Jul 28, 2002, 5:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Nicollet County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 67 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS53 KMPX 282113
SVRMSP
MNC103-143-282200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIBLEY COUNTY IN CENTRAL MINNESOTA
  NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 500 PM CDT

* AT 412 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 13 MILES SOUTH OF GAYLORD...OR ABOUT 10 MILES WEST OF ST
  PETER...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ARLINGTON.
  GAYLORD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

LAT...LON 4433 9431 4428 9407 4461 9391 4464 9429

RAH/SEB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SUN JUL 28 2002

A SUPER CELL HAS MOVED IN SOUTHWEST MINNESOTA ALONG AN APPARENT
BOUNDARY GENERATED BY LAST NIGHTS MCS TO THE SOUTH.  VERY UNSTABLE
AIR MASS IN PLACE OVER SRN MN AHEAD OF STRONG SHORT WAVE TROUGH NOW
OVER THE DAKOTAS.  THE MODELS DIFFER ON THE DEVELOPMENT WITH THE RUC
FURTHER NORTH WITH ASCENT AND MCS DEVELOPMENT THAN THE ETA.  EVEN
WITH THE FAST MID LEVEL FLOW THERE IS SOME FLOOD POTENTIAL WITH
DIFLUENT THICKNESS FORECAST FOR SERN MN AND SWRN WI.  THE FOCUS IS
NOT CLEAR NOW...SO THE FORECAST WILL MENTION HEAVY RAIN FOR NOW.
THE SEVERE POTENTIAL WILL CONTINUE THROUGH THE EVENING IN THE WARM
SECTOR AHEAD OF THE SURFACE LOW...TORNADIC POTENTIAL WILL CONTINUE
IN S CENTRAL MN WITH THE BOUNDARY/WARM FRONT.

SUBSIDENCE SHOULD FOLLOW THE WAVE AND MONDAY SHOULD BE MOSTLY CLEAR.
THE NEXT CHANCE OF SIGNIFICANT RAIN LOOKS LIKE WEDNESDAY WITH A
FAIRLY STRONG WRLY WAVE AND GOOD RETURN AHEAD OF THE TROUGH.
THE EXTENDED MODELS FORECAST A FAIRLY STRONG FRONT FOR THE WEEKEND
SO A CHANCE OF SHOWERS WILL BE MENTIONED SATURDAY AND SUNDAY.

.MSP...NONE.
 SCOTT

In the hours before

Special weather statement, Jul 28, 11:42 AM CDT, 4 hours 31 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-282100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1142 AM CDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS EXPECTED LATER THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
PART OF CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN...
LATER THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE
STORMS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL ALONG WITH VERY
HEAVY RAIN.

IN MINNESOTA THE HIGHEST RISK WILL BE SOUTH OF A CAMBRIDGE...ST
CLOUD...WILLMAR LINE.  THIS INCLUDES THE TWIN CITIES METRO AREA...AND
THE MANKATO AREA. IN WISCONSIN THE HIGHEST RISK WILL BE SOUTH OF AN
OSCEOLA...CADOTT LINE.  THIS INCLUDES THE EAU CLAIRE AREA.
THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS INTO NORTHERN WISCONSIN
AND MOST OF CENTRAL MINNESOTA LATE THIS AFTERNOON AND TONIGHT.

WARM AND HUMID CONDITIONS WILL COMBINE WITH LOW PRESSURE AND
STRONG WINDS IN THE UPPER ATMOSPHERE TO PRODUCE FAVORABLE CONDITIONS
FOR SEVERE THUNDERSTORMS. SEVERE STORMS ARE EXPECTED TO DEVELOP
RAPIDLY OVER SOUTHWEST MINNESOTA THIS AFTERNOON...THEN MOVE
ACROSS SOUTHERN AND CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND
EVENING...AND THEN REACH CENTRAL WISCONSIN BEFORE MIDNIGHT.

EMERGENCY MANAGERS...SPOTTERS...AND THE PUBLIC SHOULD REMAIN ALERT
FOR WEATHER DEVELOPMENTS THE AFTERNOON AND EVENING.

 CWS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:39 PM CDTSevere Thunderstorm WarningMPXRedwood51 min
Jul 28, 4:07 PM CDTSevere Thunderstorm WarningMPXLe Sueur38 min
Jul 28, 4:17 PM CDTSevere Thunderstorm WarningMPXRenville58 min
Jul 28, 4:28 PM CDTSevere Thunderstorm WarningMPXRedwood32 min
Jul 28, 4:32 PM CDTSevere Thunderstorm WarningMPXRice43 min
Jul 28, 4:58 PM CDTSevere Thunderstorm WarningMPXScott47 min
Jul 28, 5:21 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet54 min
Jul 28, 5:22 PM CDTSevere Thunderstorm WarningMPXDakota38 min
Jul 28, 5:41 PM CDTTornado WarningMPXNicollet34 min
Jul 28, 5:43 PM CDTFlash Flood WarningMPXMcLeod, Sibley2 hr
Jul 28, 5:43 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min
Jul 28, 5:45 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley45 min
Jul 28, 5:46 PM CDTSevere Thunderstorm WarningMPXScott44 min
Jul 28, 5:49 PM CDTTornado WarningMPXGoodhue26 min
Jul 28, 6:06 PM CDTFlash Flood WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more3 hr
Jul 28, 6:11 PM CDTSevere Thunderstorm WarningMPXWaseca49 min
Jul 28, 6:23 PM CDTSevere Thunderstorm WarningMPXRice52 min
Jul 28, 6:34 PM CDTSevere Thunderstorm WarningMPXSteele41 min
Jul 28, 6:39 PM CDTTornado WarningMPXRice36 min
Jul 28, 6:50 PM CDTTornado WarningMPXGoodhue25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.